Alert archive / South Dakota / High Wind Watches in 2021
High Wind Watch 9, NWS Rapid City, SD
NWS Rapid City, SD issued this high wind watch at Dec 4, 2021, 2:00 AM MST for Campbell County, Crook County, Weston County, Wyoming; 16 counties in South Dakota. It took effect at Dec 5, 2021, 5:00 AM MST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 4, 2021, 2:00 AM MST (09:00 UTC)
- In effect from
- Dec 5, 2021, 5:00 AM MST
- Expired
- Dec 4, 2021, 2:04 PM MST
- In force
- Issued by
- NWS Rapid City, SD
Counties Bennett County, SD, Butte County, SD, Custer County, SD, Fall River County, SD, Haakon County, SD, Harding County, SD, Jackson County, SD, Lawrence County, SD, Meade County, SD, Mellette County, SD, Oglala Lakota County, SD, Pennington County, SD, Perkins County, SD, Todd County, SD, Tripp County, SD, Ziebach County, SD, Campbell County, WY, Crook County, WY, Weston County, WY
The radar
The Rapid City radar (KUDX), 12 km from the middle of the area, began a volume at 09:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 9.0 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 873 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 211 m²/s²
- 0-3 km storm-relative helicity
- 150 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
654 WWUS73 KUNR 040900 NPWUNR URGENT - WEATHER MESSAGE National Weather Service Rapid City SD 200 AM MST Sat Dec 4 2021 SDZ001-002-012-013-024>026-028-029-072-073-WYZ054>058-071-050000- /O.NEW.KUNR.HW.A.0009.211205T1200Z-211206T0000Z/ Harding-Perkins-Butte-Northern Meade Co Plains- Northern Black Hills-Northern Foot Hills-Rapid City- Central Black Hills-Southern Black Hills- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Northern Campbell-Southern Campbell-Western Crook- Wyoming Black Hills-Weston-Northeastern Crook- Including the cities of Buffalo, Lemmon, Bison, Belle Fourche, Faith, Lead, Deadwood, Brownsville, Cheyenne Crossing, Galena, Nemo, Spearfish, Whitewood, Rapid City, Hill City, Mt Rushmore, Deerfield, Hisega, Mystic, Pactola Reservoir, Rochford, Rockerville, Custer, Jewel Cave, Pringle, Custer State Park, Wind Cave, Sturgis, Piedmont, Summerset, Ellsworth AFB, Union Center, Gillette, Wright, Moorcroft, Hulett, Sundance, Aladdin, Beulah, Four Corners, Newcastle, Upton, and Colony 200 AM MST Sat Dec 4 2021 ...HIGH WIND WATCH IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY AFTERNOON... * WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph possible. * WHERE...Portions of northeast and the Black Hills of Wyoming and northwestern, southwestern and the Black Hills of South Dakota. * WHEN...From early Sunday morning through Sunday afternoon. * IMPACTS...The high winds could blow down large trees and damage roofs, small outbuildings, and signs. Power outages are possible. Travel could be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...With light snow expected as well, some blowing snow will be possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$ SDZ014-027-030>032-041>044-046-047-049-074-050000- /O.NEW.KUNR.HW.A.0009.211205T1500Z-211206T0000Z/ Ziebach-Southern Foot Hills-Custer Co Plains-Pennington Co Plains- Haakon-Fall River-Oglala Lakota-Jackson-Bennett-Mellette-Todd- Tripp-Hermosa Foot Hills- Including the cities of Dupree, Edgemont, Hot Springs, Folsom, Box Elder, Caputa, Wall, Philip, Ardmore, Oelrichs, Pine Ridge, Oglala, Kyle, Kadoka, Martin, White River, Mission, Winner, Hermosa, Buffalo Gap, and Fairburn 200 AM MST Sat Dec 4 2021 /300 AM CST Sat Dec 4 2021/ ...HIGH WIND WATCH IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY AFTERNOON... * WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph possible. * WHERE...Portions of northwestern, south central and southwestern South Dakota. This includes the Tribal Lands of the Cheyenne River Reservation, the Pine Ridge Reservation and the Rosebud Reservation. * WHEN...From Sunday morning through Sunday afternoon. * IMPACTS...The high winds could blow down large trees and damage roofs, small outbuildings, and signs. Power outages are possible. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$
1 follow-up statement
007 WWUS73 KUNR 042104 NPWUNR URGENT - WEATHER MESSAGE National Weather Service Rapid City SD 204 PM MST Sat Dec 4 2021 WYZ054>056-058-051300- /O.UPG.KUNR.HW.A.0009.211205T1200Z-211206T0000Z/ /O.NEW.KUNR.HW.W.0013.211205T1200Z-211206T0000Z/ Northern Campbell-Southern Campbell-Western Crook-Weston- Including the cities of Gillette, Wright, Moorcroft, Hulett, Newcastle, and Upton 204 PM MST Sat Dec 4 2021 ...HIGH WIND WARNING IN EFFECT FROM 5 AM TO 5 PM MST SUNDAY... * WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph expected. * WHERE...Northern Campbell County, Southern Campbell County, Western Crook County and the Weston County Plains. * WHEN...From 5 AM to 5 PM MST Sunday. * IMPACTS...The high winds may blow down large trees and damage roofs, small outbuildings, and signs. Power outages are possible. Travel could be difficult, especially for high profile vehicles. Strong winds can cause blowing dust, reduced visibility, and flying debris. * ADDITIONAL DETAILS...Snow showers are also expected on Sunday. These snow showers combined with the high winds will produce low visibilty at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... Persons outdoors should watch for flying or falling objects that may injure you. If you are driving, be prepared for sudden wind gusts that can cause you to lose control of your vehicle, especially on open stretches, or as you approach the crest of hills. Also be alert for debris or dust blowing across the road. && $$ SDZ024-028-029-WYZ057-051300- /O.UPG.KUNR.HW.A.0009.211205T1200Z-211206T0000Z/ /O.NEW.KUNR.HW.W.0013.211205T1200Z-211206T0000Z/ Northern Black Hills-Central Black Hills-Southern Black Hills- Wyoming Black Hills- Including the cities of Lead, Deadwood, Brownsville, Cheyenne Crossing, Galena, Nemo, Hill City, Mt Rushmore, Deerfield, Hisega, Mystic, Pactola Reservoir, Rochford, Rockerville, Custer, Jewel Cave, Pringle, Custer State Park, Wind Cave, Sundance, Aladdin, Beulah, and Four Corners 204 PM MST Sat Dec 4 2021 ...HIGH WIND WARNING IN EFFECT FROM 5 AM TO 5 PM MST SUNDAY... * WHAT...Northwest winds 25 to 35 mph with gusts up to 55 mph expected. * WHERE...In Wyoming, the Wyoming Black Hills. In South Dakota, the Northern Black Hills, the Central Black Hills and the Southern Black Hills. * WHEN...From 5 AM to 5 PM MST Sunday. * IMPACTS...The high winds may blow down large trees and damage roofs, small outbuildings, and signs. Power outages are possible. Travel could be difficult, especially for high profile vehicles. Strong winds can cause blowing dust, reduced visibility, and flying debris. * ADDITIONAL DETAILS...Snow showers are also expected on Sunday. These snow showers combined with the high winds will produce low visibilty at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... Persons outdoors should watch for flying or falling objects that may injure you. If you are driving, be prepared for sudden wind gusts that can cause you to lose control of your vehicle, especially on open stretches, or as you approach the crest of hills. Also be alert for debris or dust blowing across the road. && $$ SDZ014-027-030-031-041-074-051300- /O.UPG.KUNR.HW.A.0009.211205T1500Z-211206T0000Z/ /O.NEW.KUNR.HW.W.0013.211205T1200Z-211206T0000Z/ Ziebach-Southern Foot Hills-Custer Co Plains-Pennington Co Plains- Fall River-Hermosa Foot Hills- Including the cities of Dupree, Edgemont, Hot Springs, Folsom, Box Elder, Caputa, Wall, Ardmore, Oelrichs, Hermosa, Buffalo Gap, and Fairburn 204 PM MST Sat Dec 4 2021 ...HIGH WIND WARNING IN EFFECT FROM 5 AM TO 5 PM MST SUNDAY... * WHAT...Northwest winds 35 to 45 mph with gusts up to 65 mph expected. * WHERE...Portions of northwestern and southwestern South Dakota. This includes the Tribal Lands of the Cheyenne River Reservation. * WHEN...From 5 AM to 5 PM MST Sunday. * IMPACTS...The high winds may blow down large trees and damage roofs, small outbuildings, and signs. Power outages are possible. Travel could be difficult, especially for high profile vehicles. Strong winds can cause blowing dust, reduced visibility, and flying debris. PRECAUTIONARY/PREPAREDNESS ACTIONS... Persons outdoors should watch for flying or falling objects that may injure you. If you are driving, be prepared for sudden wind gusts that can cause you to lose control of your vehicle, especially on open stretches, or as you approach the crest of hills. Also be alert for debris or dust blowing across the road. && $$ SDZ001-002-012-013-025-026-072-073-WYZ071-051300- /O.UPG.KUNR.HW.A.0009.211205T1200Z-211206T0000Z/ /O.NEW.KUNR.HW.W.0013.211205T1200Z-211206T0000Z/ Harding-Perkins-Butte-Northern Meade Co Plains- Northern Foot Hills-Rapid City-Sturgis/Piedmont Foot Hills- Southern Meade Co Plains-Northeastern Crook- Including the cities of Buffalo, Lemmon, Bison, Belle Fourche, Faith, Spearfish, Whitewood, Rapid City, Sturgis, Piedmont, Summerset, Ellsworth AFB, Union Center, and Colony 204 PM MST Sat Dec 4 2021 ...HIGH WIND WARNING IN EFFECT FROM 5 AM TO 5 PM MST SUNDAY... * WHAT...Northwest winds 35 to 45 mph with gusts up to 65 mph expected. * WHERE...Portions of northeast Wyoming and northwestern and southwestern South Dakota. * WHEN...From 5 AM to 5 PM MST Sunday. * IMPACTS...The high winds may blow down large trees and damage roofs, small outbuildings, and signs. Power outages are possible. Travel could be difficult, especially for high profile vehicles. Strong winds can cause blowing dust, reduced visibility, and flying debris. PRECAUTIONARY/PREPAREDNESS ACTIONS... Persons outdoors should watch for flying or falling objects that may injure you. If you are driving, be prepared for sudden wind gusts that can cause you to lose control of your vehicle, especially on open stretches, or as you approach the crest of hills. Also be alert for debris or dust blowing across the road. && $$ SDZ032-042>044-046-047-049-051300- /O.UPG.KUNR.HW.A.0009.211205T1500Z-211206T0000Z/ /O.NEW.KUNR.HW.W.0013.211205T1500Z-211206T0000Z/ Haakon-Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Including the cities of Philip, Pine Ridge, Oglala, Kyle, Kadoka, Martin, White River, Mission, and Winner 204 PM MST Sat Dec 4 2021 /304 PM CST Sat Dec 4 2021/ ...HIGH WIND WARNING IN EFFECT FROM 8 AM MST /9 AM CST/ TO 5 PM MST /6 PM CST/ SUNDAY... * WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph expected. * WHERE...Portions of south central and southwestern South Dakota. This includes the Tribal Lands of the Pine Ridge Reservation and the Rosebud Reservation. * WHEN...From 8 AM MST /9 AM CST/ to 5 PM MST /6 PM CST/ Sunday. * IMPACTS...The high winds may blow down large trees and damage roofs, small outbuildings, and signs. Power outages are possible. Travel could be difficult, especially for high profile vehicles. Strong winds can cause blowing dust, reduced visibility, and flying debris. PRECAUTIONARY/PREPAREDNESS ACTIONS... Persons outdoors should watch for flying or falling objects that may injure you. If you are driving, be prepared for sudden wind gusts that can cause you to lose control of your vehicle, especially on open stretches, or as you approach the crest of hills. Also be alert for debris or dust blowing across the road. && $$
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this high wind watch went out at Dec 3, 10:29 PM MST, 3 hours 31 minutes earlier.
Area forecast discussion, Dec 3, 10:29 PM MST, 3 hours 31 minutes before
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 1029 PM MST Fri Dec 3 2021 .UPDATE... Issued at 740 PM MST Fri Dec 3 2021 Latest guidance suggests band of light snow overnight into early Saturday per modest 800-600mb frontogenesis across far northwest SD. 150kt jet streak zipping across MT/ND will assist. Moisture will be limiting factor, so don't expect much with latest mesoscale guidance suggesting an inch of accumulation. Upped PoPs to likelies toward the MT/ND border to account. Also tweaked the mention of fog over the east/northeast slopes of the Black Hills. && .DISCUSSION...(This Evening Through Friday) Issued at 148 PM MST Fri Dec 3 2021 Brisk northwest flow persists across the northern half of the country as a strong jet (150+ knot winds at 250 mb) remains displaced to our north. Weak, embedded perturbations within the westerlies are well defined via water vapor imagery. At the surface, high pressure is currently centered over NE Montana/southern Sask. This high will slowly slide east later tonight, shifting surface winds out of the east-southeast. The resulting upslope flow coupled with the embedded waves will support slight chance of light precip late tonight into Saturday morning, particularly for the northern half of the forecast area. The best chance for precip will shift northward into ND through the day Saturday as the baroclinic zone lifts northward. The primary weather concern over the next 24 hours is the possibility of low stratus, drizzle, and/or fog across the area resulting from broad, low-level upslope flow as the high shifts to our east. Interesting to note that the HREF and NBM are less bullish on fog potential (at least with respect to visibility <1 mile), with probabilities under 25% for most of the forecast area. Regardless, looking at forecast soundings and the overall flow regime, low stratus looks likely with potential for pockets of fog and drizzle overnight tonight into Saturday morning. Looking further upstream, an upper trough axis and associated strong vort max is centered off the coast of British Columbia. This trough will drop through the Pacific NW Saturday and pivot through the Northern Plains through Sunday. Ahead of this trough, low-level upslope flow (previously mentioned) ramps up as cyclogenesis occurs late Saturday across northern MT and southern SK. As the low shifts through ND Sunday, strong cold air advection, pressure rises (3-6 mb/3 h), and a belt of 50-70 knot winds (between 850-700 mb) will all contribute to very strong NW winds Sunday morning through the evening. The potential exists for warning criteria (50+ knot gusts) with the aforementioned ingredients in place. The latest NBM 4.1 data shows strong evidence for warning criteria winds Sunday as well. There is a wide swath of >50% probability (via NBM 4.1) of near-warning criteria gusts (>48 knots), especially across the western SD plains Sunday. Additionally, the NBM 25th percentile winds are near 50 knots for much of the western SD plains. The trends for each of these has shown a gradual uptick in strong wind potential over the past 24 hours as well. Regardless of the exact max wind speeds, we are likely to see at least widespread wind advisory winds Sunday, although will hold off on headlines at this time. Another trough is forecast to drop through the region Tuesday into Wednesday with a chance for another round of light precipitation. Cooler and more active pattern continues through the week with a deep trough forecast to pivot through the central Plains Friday into Saturday. Too much uncertainty (large spread) on timing and location of the low to hammer down exact impacts at this time. && .AVIATION...(For the 06Z TAFS Through 06Z Saturday Night) Issued At 1027 PM MST Fri Dec 3 2021 Low stratus will continue to develop across western South Dakota and portions of northeast Wyoming tonight, with MVFR/IFR ceilings. Lowest ceilings will be around the Black Hills with potential for LIFR ceilings/FZFG. Stratus will persist into Saturday morning. Light snow will fall across northwest South Dakota through early Saturday morning, with MVFR/IFR visibility. VFR conditions will then develop across the entire area Saturday afternoon/evening as gusty southeast winds develop. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && Update...Helgeson DISCUSSION...Eagan AVIATION...Helgeson
Hazardous weather outlook, Dec 3, 12:12 PM MST, 13 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Rapid City SD 1212 PM MST Fri Dec 3 2021 SDZ012-013-026-027-029>032-041>044-046-047-049-072>074-WYZ071- 041400- Butte-Northern Meade Co Plains-Rapid City-Southern Foot Hills- Southern Black Hills-Custer Co Plains-Pennington Co Plains-Haakon- Fall River-Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northeastern Crook- 1212 PM MST Fri Dec 3 2021 /112 PM CST Fri Dec 3 2021/ This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Sunday will be very windy with northwest winds of 30 to 40 mph gusts over 50 mph. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ001-002-014-041400- Harding-Perkins-Ziebach- 1212 PM MST Fri Dec 3 2021 This Hazardous Weather Outlook is for portions of northwestern South Dakota. .DAY ONE...This Afternoon and Tonight There is a chance of snow tonight. Any accumulation will generally be light, however up to an inch of accumulation is possible toward the North Dakota border. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Sunday will be very windy with northwest winds of 30 to 40 mph gusts over 50 mph. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ024-025-028-WYZ054>058-041400- Northern Black Hills-Northern Foot Hills-Central Black Hills- Northern Campbell-Southern Campbell-Western Crook- Wyoming Black Hills-Weston- 1212 PM MST Fri Dec 3 2021 This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is a chance of light snow showers Saturday night into Sunday. Light accumulations are possible. Sunday will be windy with northwest winds of 25 to 35 mph gusts over 45 mph. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
The office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 4, 2:04 PM MST | High Wind Warning | UNR | Campbell, Crook, Weston | 27 hr |
Nearby
High Wind Watches in South Dakota, 2021High Wind Watches in Wyoming, 2021Every high wind watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.